Alert archive / North Carolina / Wind Advisories in 2019

Wind Advisory 2, NWS Raleigh, NC

January 30, 201916 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Jan 30, 2019, 3:41 AM EST for 16 counties in North Carolina. It took effect at Jan 30, 2019, 10:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2019, 3:41 AM EST (08:41 UTC)
In effect from
Jan 30, 2019, 10:00 AM EST
Expired
Jan 30, 2019, 5:15 PM EST
In force
7 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS72 KRAH 300841
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
341 AM EST Wed Jan 30 2019

...Strong west southwesterly winds will markedly strengthen after
10 or 11 AM and gust between 35 and 45 mph through this 
afternoon...

.The circulation around a polar vortex over the Great Lakes and 
southern Ontario will cause winds through the depth of the 
atmosphere to strengthen over the middle Atlantic states today. 
Daytime heating will cause the stronger flow in the lower portion
of the atmosphere to mix to the surface and result in windy
conditions across the northern Piedmont and northern Coastal
Plain of North Carolina. 

NCZ007>011-021>027-038>041-302100-
/O.NEW.KRAH.WI.Y.0002.190130T1500Z-190131T0000Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, 
and Cary
341 AM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
THIS EVENING...

The National Weather Service in Raleigh has issued a Wind
Advisory, which is in effect from 10 AM this morning to 7 PM EST
this evening.

* WINDS...West southwesterly 15 to 25 mph, with peak gusts mostly
  between 35 and 45 mph. Isolated gusts between 45 and 50 mph 
  will be possible northwest of I-85/40. 
  

* TIMING...The period or strongest winds will occur between 11 AM
  and 4 PM.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  damage and some power outages will result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$

26
2 follow-up statements
121 
WWUS72 KRAH 301647
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1147 AM EST Wed Jan 30 2019

...Strong west southwesterly winds will strengthen this afternoon
and gust between 35 and 45 mph...

.The circulation around a polar vortex over the Great Lakes and
southern Ontario will cause winds through the depth of the
atmosphere to strengthen over central North Carolina this
afternoon. Afternoon heating will cause the stronger flow in the 
lower portion of the atmosphere to descend to the surface and 
result in windy conditions across the northern Piedmont and 
northern Coastal Plain of North Carolina.

NCZ007>011-021>027-038>041-310000-
/O.CON.KRAH.WI.Y.0002.000000T0000Z-190131T0000Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, 
and Cary
1147 AM EST Wed Jan 30 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WINDS...West 15 to 20 mph with frequent gusts 30 to 40 mph, and
  potentially as high as 45 mph.

* TIMING...The period or strongest winds will occur this afternoon
  through 5 PM.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$
855 
WWUS72 KRAH 302215
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
515 PM EST Wed Jan 30 2019

...Blustery westerly winds will continue through this evening, 
producing bitterly cold wind chills..


.While blustery westerly winds will continue into the evening
hours, the bulk of the gusts will remain below 35 mph. Thus the 
wind advisory for the northern counties has been canceled. Still, 
wind chill values this evening are projected to be in the teens to
near 20 degrees across the north.

NCZ007>011-021>027-038>041-302315-
/O.CAN.KRAH.WI.Y.0002.000000T0000Z-190131T0000Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, 
and Cary
515 PM EST Wed Jan 30 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Raleigh has cancelled the Wind
Advisory.

Most wind gusts will remain below 35 mph. Thus, the wind advisory
has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 30, 3:33 AM EST, 8 minutes earlier.

Area forecast discussion, Jan 30, 3:33 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
333 AM EST Wed Jan 30 2019

.SYNOPSIS...
Cold high pressure will extend across the southeastern U.S. today.
An Arctic cold front will move southeast across NC this evening,
with following Arctic high pressure that will build across the
middle Atlantic states through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 PM Tuesday...

Precip is quickly exiting the CWA, although a few patches of light
rain are trailing back over far southern sections within lingering
low level moisture. These too should move out of the CWA shortly
after midnight. Dewpoints and temps have been falling slowly for the
most part so far, although dewpoints in the Triad have begun to fall
much more quickly in the last hour as much drier air just off the
surface (noted well in the 00z GSO sounding) mixes down and
additional low level drying within downslope flow takes place. With
the threat of any light snow mixture across the north now
diminished, concern now focuses on the risk of rapid freezing of wet
spots on the roads. Based on the temp and dewpoint trend upstream so
far (with the latter dropping faster than the former, as the coldest
and most dense air is delayed by the mountains), the rapid drying is
likely to slightly outpace the arrival of the frigid air, such that
a widespread flash-freezing and icing event is unlikely. Will
maintain a mention of this risk in the Hazardous Weather Outlook and
in the current Special Weather Statement, however, given that the
risk is non-zero. Only minor temp tweaks tonight, with lows around
20 to the lower 20s NW and mid to upper 20s SE anticipated. -GIH

Earlier discussion from 305 PM: Band of showers ahead of the Arctic
cold front was progressing east across the Piedmont at 20Z. This
band of showers will exit the Triad prior to 22Z. Expect these
showers to dampen the evening commute across the Triangle area as
well as Fayetteville, then cross the I-95 corridor around or shortly
after sunset. Expect the bulk of the showers to exit our eastern
periphery prior to 10 PM. Currently appears that the cold air is
chasing the moisture. Noted that locations that switched over to
snow in western NC/eastern TN did not see the rain-snow transition
until the sfc temperatures dipped below 37 degrees. Based on
temperature forecast, do not expect temperatures to drop that cold
until the precip has exited the region. Thus, appears the threat for
a wintry mix will be confined to the far northeast Piedmont/northern
Coastal Plain early this evening as temperatures drop into the
mid/upper 30s as the rain is exiting this region.

Precip amounts have been lighter than earlier expected across the
Triad region. Do expect precip intensity to increase as the showers
move into the Triangle and the Sandhills, depositing 0.20-0.40 of an
inch. A minor change from the previous forecast was to slow the
cooling temperature trend a bit as the low level flow will have a
downslope component which should moderate the cold air a bit. Thus,
expect temperatures to drop below freezing in the Triad region by
mid-late evening, close to midnight in the Triangle area, and after
midnight in the Fayetteville and Rocky Mount vicinities. A
persistent NW wind and the arrival of a drier air mass should aid in
evaporating residual moisture off the road surfaces. Thus, not
anticipating widespread black ice issues overnight into early
Wednesday. That being said, an isolated patch or two of black ice is
probable, especially locations that receive in excess of a quarter
of an inch of rain. Plan to handle the situation with a SPS at this
time. Cold air advection will persist through the night, resulting
in minimum temperatures by early Wednesday in the low-mid 20s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 325 PM Tuesday...

the first half of the period while remnants of the surface high
linger over the region. As a result, expect moderating temperatures,
with Thursday and Thursday night being the lowest (highs in the low
30s NE to low 40s SW and lows in the 20s).

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 330 AM Wednesday...

Global models continue to be very consistent in showing a warming
trend through the extended with the GEFS, GEPS, and EPS all
indicating above normal 500 mb heights.

During the day Friday the closed upper level low that brought the
cold air to the central and eastern United States will be over
Quebec with another shortwave diving southeast out of Wisconsin and
Michigan. The GFS, ECMWF, and CMC have come into better agreement
here and push the energy across southern PA Friday afternoon. PWATs
ahead of the system are forecast to be around 0.35" and with little
time for moderation ahead of this system have kept the forecast area
dry Friday and Saturday. GFS forecast soundings also support this
with only a ~150 mb saturated layer. As the wave exits the east
coast a weak back door front will wash southeast across the area
Saturday. Over the last couple of model runs the trend has been for
the backdoor front to be weaker with little impact on temperatures
forecast. In fact, initially it had looked like a potential CAD
setup Saturday, but given the weakening trend the likelihood of this
happening has decreased. Have continued to raise temperatures
Saturday into Sunday to account for this thinking. Lower 60s might
now be possible Saturday afternoon across the Coastal Plain as 850
mb temperatures rise to 3 degrees C above normal.

Sunday into Monday a wave that was over California Friday morning
will be approaching GA/SC. Models have struggled with this feature
over the last couple of days with the GFS keeping the wave weaker
and further south than the ECMWF. The CMC has leaned towards the
ECMWF here. Overall it appears that this wave will induce surface
cyclogenesis off the coast of SC/ NC. Have introduced slight chance
PoPs across the south starting Sunday evening and continuing into
Monday morning to account for this. The wave will then quickly exit
Monday afternoon with a temporary break in the precipitation.

Monday night into Tuesday the next upper level disturbance that was
over California will eject northeast towards the Great Lakes. The
GFS has precipitation arriving from this wave Tuesday, but this
appears to quick. The CMC/ ECMWF solution of precipitation arriving
Wednesday seems more likely (esp. given the solution of the weekend
wave).

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
As of 115 AM Wednesday...

Outlook: VFR, but windy today. A polar vortex will wobble from the
upr Great Lakes to srn Ontario today. Very strong winds circulating
around the base of it, across the middle Atlantic states, will mix
to the surface and result in windy wly to wswly conditions across
cntl NC today - strongest with frequent gusts between 30-40 kts at
Piedmont sites between 15Z-22Z. While surface winds will
significantly weaken for a few hours this evening, they may become
intermittently gusty again from the nw, up to 25 kts, behind an
Arctic cold front --analyzed at 06Z from e-cntl OH swwd into nrn AR
and nrn OK-- that will cross cntl NC early tonight. A thin layer of
pre-frontal, mostly scattered high-based stratocumulus/low-based
altocumulus (between 5000-8000 ft) will precede the Arctic front
this afternoon, beneath high level cloudiness in the vicinity of a
150-175 kt, swly upr level jet exiting the base of the
aforementioned polar vortex.

Outlook: Some degree of return flow moisture will result in a chance
of sub-VFR conditions by Sun-Mon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM EST this evening
for NCZ007>011-021>027-038>041.

&&

SYNOPSIS...MWS
NEAR TERM...Hartfield/WSS
SHORT TERM...KC
LONG TERM...Haines
AVIATION...MWS
Hazardous weather outlook, Jan 29, 4:35 PM EST, 11 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
435 PM EST Tue Jan 29 2019

NCZ007>011-021>028-038>041-043-301030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Wilson-
435 PM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Rain may briefly change over to a mixture of rain and snow through
early evening, primarily near thee Virginia border and over the
northern Coastal Plain. The snow will melt on impact, though where a
burst of heavy snow occurs, it may temporarily accumulate on grassy
areas before melting. It will turn colder with temperatures dropping
into the 20s overnight. Any residual moisture on road surfaces will
freeze, leading to the formation of patchy black ice overnight
through early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong westerly winds will gust between 30 and 40 mph Wednesday.
Winds of this magnitude may down a few large tree limbs.

Arctic air will settle over the region Wednesday night. Overnight
temperatures in the teens, coupled with the wind, will create wind
chill values between 5 and 10 above.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-073>078-083>086-088-089-301030-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
435 PM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Sharply colder temperatures in the 20s are expected overnight. Any
residual moisture on road surfaces will freeze, leading to patchy
black ice through early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Arctic air will settle over the region Wednesday night. Overnight
temperatures in the teens, coupled with the wind, will create wind
chill values between 10 and 15 above.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 29, 10:58 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1058 PM EST Tue Jan 29 2019

NCZ007>011-024>028-040>043-073>078-083>086-088-089-301400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-
LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL,
OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, NORLINA, WISE,
AFTON, WARRENTON, LAKE GASTON, ROANOKE RAPIDS, CHAPEL HILL,
CARRBORO, BETHESDA, DURHAM, RESEARCH TRIANGLE, PILOT, INGLESIDE,
LOUISBURG, FRANKLINTON, NASHVILLE, AVENTON, RED OAK, SHARPSBURG,
SPRING HOPE, ROCKY MOUNT, HASTY, SILER CITY, BYNUM, MONCURE,
PITTSBORO, RALEIGH, CARY, SMITHFIELD, CLAYTON, FLOWERS, SELMA,
BENSON, COATS CROSSROADS, NEW HOPE, WILSON, ALBEMARLE, PLYLER,
TROY, BISCOE, MOUNT GILEAD, PEKIN, BADIN LAKE, ELDORADO,
SOUTHERN PINES, PINEHURST, ABERDEEN, EAGLE SPRINGS, SEVEN LAKES,
CUMNOCK, GUM SPRINGS, SANFORD, TRAMWAY, DUNN, ANDERSON CREEK,
TIMBERLAKE, DUNCAN, ERWIN, ANGIER, LILLINGTON, GOLDSBORO,
WADESBORO, POLKTON, ROCKINGHAM, HAMLET, EAST ROCKINGHAM,
LAUREL HILL, LAURINBURG, ANTIOCH, ASHLEY HEIGHTS, RAEFORD,
ROCKFISH, SILVER CITY, FAYETTEVILLE, FORT BRAGG, AND CLINTON
1058 PM EST Tue Jan 29 2019

...Isolated patches of black ice possible through early Wednesday
morning...

Temperatures will be well below freezing across central North
Carolina late tonight through early Wednesday morning. Any
puddles remaining on road surfaces from the recent rain will
freeze, leading to patchy black ice. While the arrival of the
drier air mass and a persistent west to northwest wind will help
dry off most road surfaces, some locations that saw a few tenths
of an inch of rain may see development of patchy black ice.

Early morning commuters should go ahead and plan to leave a few
minutes early Wednesday morning to account for the possibility of
slower than normal travel due to the isolated slick spots.

Nearby

Wind Advisories in North Carolina, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.